Ohio, 2008

Hail in Ohio, June 22, 2008

June 22, 2008 · NWS ILN · 8 events in 6 counties and zones

A trough of low pressure over the great lakes region combined with an unstable airmass and mid level disturbances rotating around it to produce strong thunderstorms with large hail and some damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A trough of low pressure over the great lakes region combined with an unstable airmass and mid level disturbances rotating around it to produce strong thunderstorms with large hail and some damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 22, 12:33 PM EST, 36 minutes earlier.

Area forecast discussion, Jun 22, 12:33 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
133 PM EDT SUN JUN 22 2008

.SYNOPSIS...
AN UNSETTLED WEATHER PATTERN WILL CONTINUE INTO THE BEGINNING OF
THE WEEK AS A SERIES OF UPPER LEVEL WEATHER DISTURBANCES AND
SURFACE TROUGHS MOVE ACROSS THE REGION. THIS PATTERN WILL CONTINUE
THE THREAT FOR SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
IT TOOK A LITTLE BIT OF TIME TO EAT AWAY THE SHALLOW GROUND FOG
BENEATH THE NOCTURNAL INVERSION THIS MRNG...BUT IT IS GONE AND
TEMPS HAVE WARMED NICELY INTO THE M/U70S. SOME AC/CI DRIFTING ACRS
THE REGION BUT OTHERWISE SKIES GENERALLY PTLY TO MSTLY SUNNY.

CAN DESCRIBE CONVECTIVE POTENTIAL THIS AFTN IN SIX WORDS...SAME
SETUP...SAME RESULTS...DIFFERENT DAY. ONCE AGAIN...MID LVL ENERGY
ROUNDING BASE OF UPR TROF WILL SWING INTO REGION LATER THIS AFTN
AND BE THE FOCUS FOR SCT TSTMS TO DVLP AND EXPAND ACRS FCST AREA.
CONVECTION HAS BEEN SLOWER TO ORGANIZE THIS MRNG TO WEST OF
REGION...BUT WITH CURRENT TEMPS ALREADY APPCHG CONVECTIVE TEMP OFF
OF 12Z KILN SOUNDING AND CAPPING INVERSION DIMINISHING...SHOULD
START TO SEE UPTICK IN CONVECTION WITHIN THE NEXT 2-3 HOURS. APPCH
OF S/WV AND SUBSEQUENT MID LVL COOLING AHEAD OF IT WILL PROMOTE
STEEPENING LAPSE RATES AND SHOULD FURTHER ENHANCE DVLPMNT BY MID
AFTN. BL SHEAR VALUES ARE A BIT MORE IMPRESSIVE TODAY THAN
SAT...WITH 12Z RUC INDCG 40-45KTS BY MID/LATE AFTN OVER REGION.
LARGE HAIL WILL AGAIN BE POSSIBLE AS WBZERO LVLS ARE PROGGED TO
GENERALLY HOVER AROUND 8KFT THIS AFTN...SLIGHTLY LOWER THAN
YESTERDAY. CONCERNED THAT DMG WINDS MAY BE MORE OF A FACTOR TODAY
AS OBS UPSTREAM INDCG DRIER AIR IN PLACE WITH TDS IN THE 50S.
MODEL SOUNDINGS SUPPORTING THIS THINKING LATER THIS AFTN WITH
DRIER BNDRY LYR LKLY CONTRIBUTING TO INCREASED DOWNBURST
POTENTIAL. EXPECT MARGINAL/PULSE VARIETY CONVECTION
INITIALLY...WITH POTENTIAL FOR BETTER ORGANIZED THREAT TO STORMS
BY LATE AFTN AS S/WV ROTATES INTO REGION.

HAVE INCREASED TO 50 POPS FOR AFTN/EVNG HOURS ALONG AND NORTH OF
OHIO RIVER WITH SLIGHTLY LOWER POPS FURTHER SOUTH WHERE CAP IS
SLIGHTLY STRONGER. ONE OTHER FACTOR TO THROW INTO THE MIX IS THE
PRESENCE OF LEFTOVER BNDRYS FROM SAT AFTN CONVECTION. AM FAIRLY
CERTAIN THAT CURRENT ACTIVITY JUST SE OF FCST AREA OVER GREENUP CO
KY IS FIRING ALONG MAIN OUTFLOW BNDRY THAT MOVED THRU FCST AREA
YESTERDAY AFTN/EVNG. VIS SAT SHWNG WHAT APPEARS TO BE ANOTHER
BNDRY ACRS NW FCST AREA. CERTAINLY WILL NEED TO MONITOR AS INITIAL
DVLPMNT THIS AFTN WILL PROBABLY BE INVOF THESE BNDRYS.

BUMPED TEMPS UP A FEW DEG THIS AFTN BASED ON CURRENT OBS. ALSO
TWEAKED TDS/WINDS FOR AFTN. ZONE AND GRID FCSTS ARE ALREADY OUT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
INCREASED POPS FOR FEW HOURS THIS EVNG AS AFTN CONVECTION
DIMINISHES WITH LOSS OF DAYTIME HEATING. PREV SHORT TERM
DISCUSSION FROM THIS MRNG FOLLOWS.

A SURFACE TROUGH AND UPPER LEVEL DISTURBANCE WILL MOVE THROUGH
THE OHIO VALLEY REGION TODAY INTO THIS EVENING. THE MAIN UPPER
LEVEL TROUGH WITH EMBEDDED SHORT WAVES WILL SWING INTO THE OHIO
VALLEY REGION MONDAY AND LIFT OUT OF THE REGION MONDAY NIGHT. THIS
PATTERN WILL CONTINUE THE THREAT OF SHOWERS AND THUNDERSTORMS
ACROSS THE FORECAST AREA INTO MONDAY NIGHT. THE BEST CHANCES OF
PRECIPITATION..AND THEREFORE THE HIGHEST POPS...WILL OCCUR DURING
THE LATE MORNING THROUGH THE AFTERNOON ON MONDAY. SHOWERS AND
THUNDERSTORMS WILL LINGER INTO THE EVENING MONDAY. SEVERE WEATHER
WILL ALSO BE POSSIBLE MONDAY...MAINLY ACROSS THE EASTERN AND
SOUTHEASTERN PARTS OF THE FORECAST AREA. AS THE TROUGH LIFTS OUT
OF THE REGION MONDAY NIGHT PRECIPITATION WILL COME TO AN END. HIGH
PRESSURE WILL BUILD INTO THE AREA LATE MONDAY NIGHT AND TUESDAY
BRINGING DRY WEATHER. FOR THE FORECAST...TRENDED TOWARD GFS AND
WARMER MAV TEMPERATURES. WENT JUST A DEGREE OR TWO WARMER THAN
EITHER MAV OR MET GUIDANCE FOR HIGH TEMPERATURES TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
NORTHWEST FLOW ALOFT EARLY IN THE PERIOD WILL FLATTEN OUT AND BECOME
MORE WESTERLY AS WEAK DISTURBANCES IN THE MEAN FLOW PASS OVER THE
OHIO VALLEY. UPPER LEVEL DISTURBANCES WILL BE MOST PROMINENT ON
THURSDAY NIGHT AND AGAIN SATURDAY AND SATURDAY NIGHT.

SURFACE HIGH PRESSURE WILL BE IN CONTROL WEDNESDAY AND THEN GET
SHUNTED TO THE SE AS THE AIR GETS WORKED OVER THE NEXT FEW DAYS PER
GFS SOLUTION. NAM AND ECMWF HAVE THE FIRST MID LEVEL S/W AND ASSOC
VORT AFFECTING THE OHVLY WITH RAINFALL AS EARLY AS WED...BUT THE
ATMOSPHERE SHOULD TAKE SOME TIME BEFORE IT RECHARGES AND
PRECIPITATES FROM WHAT ARE PRIMARILY MID LEVEL VORTS IN ZONAL FLOW.
SOUTHWEST FLOW KICKS IN FOR THE LATTER HALF OF THE WEEK UNTIL A COLD
FRONT IS PROGGED TO WORK THROUGH SATURDAY NIGHT. THIS SW FLOW WILL
BRING RETURN MOISTURE TO THE REGION AND POPUP SHOWERS/THUNDERSTORMS
WILL REMAIN A PART OF THE FORECAST STARTING ON THURSDAY.

MEAN ZONAL FLOW ALOFT AND A SLY/SWLY SFC FLOW WOULD SUGGEST
INCREASED DEWPOINTS AND OVERNIGHT TEMPS...PARTICULARLY LATE IN THE
PERIOD. DAYTIME HIGHS WILL ALSO APPROACH AND EXCEED NORMAL BUT
SHOULD MAX OUT IN THE MID TO UPPER 80S WITH AFTERNOON SHOWERS
LIMITING ANY EXTREME SWING TO A HOT PERIOD.

THOUGHT THAT WED MIGHT HOLD OFF ON PRECIP BUT I DECIDED TO KEEP THE
LOW CHANCE AND CHANCE POPS IN THROUGH THE EXTENDED FCST THAT WERE
ALREADY IN. REMOVING THEM WOULD HAVE ONLY GUARANTEED PRECIP TO OCCUR
FOR ANY PERIOD IN THE EXTENDED GIVEN CURRENT MODEL GUIDANCE.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
WDLY SCT CONVECTION DVLPG QUICKLY ATTM ALONG A BNDRY POSITIONED
ALONG INTERSTATE 75. SHOULD SEE TSRA INCREASE IN COVERAGE AND
INTENSITY THRU THE AFTN AS THIS BNDRY SHIFTS EAST ACRS FCST AREA
AND MID LVL S/WV FOLLOWS BEHIND IT. HAVE INSERTED TEMPO TSRA WITH
IFR CONDITIONS AT KILN/KCMH/KLCK WHEN CONFIDENCE IS HIGHER ATTM.
VCTS AT KDAY/KCVG/KLUK FOR NOW BUT AS SITUATION EVOLVES THIS
AFTN...UPDATES WILL LIKELY BE NEEDED. CONVECTION WILL DIMINISH
THIS EVNG WILL LOSS OF HEATING AND DEPARTURE OF S/WV TO THE EAST.
LINGERING CU/SC/AC THIS EVNG SHOULD SCATTER OUT AROUND MIDNIGHT
WITH SKIES BECMG MSTLY CLR. WITH LGT WINDS OVERNIGHT...EXPECT
MVFR/IFR VSBY RESTRICTIONS TO DVLP TOWARDS DAYBREAK AT ALL OF THE
TERMINALS. CU WILL DVLP ONCE AGAIN TOWARDS MIDDAY MONDAY...IN
ADVANCE OF NEXT THREAT FOR TSRA MON AFTN AS ANOTHER MID LVL S/WV
DIVES THRU OH VLY.

OUTLOOK...MVFR CIGS/VSBYS ARE POSSIBLE IN THUNDERSTORMS MONDAY
AFTERNOON. THUNDERSTORMS AGAIN POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...PARKER
NEAR TERM...RYAN
SHORT TERM...PARKER/RYAN
LONG TERM...FRANKS
AVIATION...RYAN
Hazardous weather outlook, Jun 22, 12:25 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
125 PM EDT SUN JUN 22 2008

INZ080-KYZ089-090-094>100-OHZ073-074-079>082-088-231730-
SWITZERLAND-CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-
MASON-LEWIS-ROSS-HOCKING-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
125 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE INTO THIS
EVENING. A FEW OF THE STRONGER STORMS MAY PRODUCE LARGE HAIL OR
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL DEVELOP AGAIN ON MONDAY. A FEW OF THE STRONGER
STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

INZ050-058-059-066-073>075-KYZ091>093-OHZ026-034-035-042>046-051>056-
060>065-070>072-077-078-231730-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-BOONE-
KENTON-CAMPBELL-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-HAMILTON-CLERMONT-
125 PM EDT SUN JUN 22 2008

...SEVERE THUNDERSTORM WATCH 593 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE INTO THIS
EVENING. A FEW OF THE STRONGER STORMS MAY PRODUCE LARGE HAIL OR
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL DEVELOP AGAIN ON MONDAY. A FEW OF THE STRONGER
STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Cincinnati radar (KILN), 101 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Shelby

When
June 22, 1:09 PM EST to 1:13 PM EST
Where
Shelby County, 0.87 mi NW of Sidney
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.290, -84.160

Hail, Champaign

When
June 22, 1:11 PM EST to 1:15 PM EST
Where
Champaign County, 0.53 mi W of North Lewisburg
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.220, -83.560

Hail, Montgomery

When
June 22, 1:40 PM EST to 1:46 PM EST
Where
Montgomery County, 0.87 mi SW of Oak Ridge
Measured
0.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.640, -84.140

Pea to penny size hail was covering the ground.

Hail, Butler

When
June 22, 8:10 PM EST to 8:14 PM EST
Where
Butler County, 1.27 mi WSW of Oxford
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
39.510, -84.750

Hail, Butler

When
June 22, 8:30 PM EST to 8:34 PM EST
Where
Butler County, 0.53 mi W of Trenton
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.480, -84.460

Hail, Butler

When
June 22, 8:45 PM EST to 8:49 PM EST
Where
Butler County, 0.87 mi SW of Maud
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
39.340, -84.390

Hail, Warren

When
June 22, 9:05 PM EST to 9:09 PM EST
Where
Warren County, 0.69 mi N of Kings Mills
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
39.360, -84.250

Hail, Greene

When
June 22, 9:13 PM EST to 9:17 PM EST
Where
Greene County, 0.87 mi NW of Jamestown
Measured
0.88 in hail
Property damage
$3,000
Reported by
Public
Coordinates
39.660, -83.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104352, 104350, 104353, 104356, 104357, 104358, 104359, 104362.